Call or Text Us! 616-820-0023

Woman with ringing in her ears after taking this common medication.

You hear a ringing in your ears when you wake up in the morning. This is strange because they weren’t doing that last night. So now you’re asking yourself what the cause might be: you haven’t been working in the shop (no power tools have been around your ears), you haven’t been listening to your music at an unreasonable volume (it’s all been quite moderate of late). But your head was aching yesterday, and you did take some aspirin before bed.

Might the aspirin be the trigger?

And that idea gets your mind working because perhaps it is the aspirin. You feel like you remember hearing that certain medications can bring about tinnitus symptoms. Is one of those medications aspirin? And if so, should you stop taking it?

What’s The Connection Between Tinnitus And Medications?

The enduring rumor has connected tinnitus symptoms with countless medications. But those rumors aren’t exactly what you’d call well-founded.

Tinnitus is commonly viewed as a side effect of a broad range of medicines. But the fact is that only a few medicines lead to tinnitus symptoms. So why do so many people believe tinnitus is such a common side effect? Here are some hypotheses:

  • It can be stressful to start using a new medicine. Or, in some situations, it’s the root cause, the thing that you’re taking the medication to deal with, that is stressful. And stress is a known cause of (or exacerbator of) tinnitus symptoms. So in this instance, the tinnitus symptoms aren’t being caused by the medicine. It’s the stress of the whole ordeal, though the confusion between the two is rather understandable.
  • Your blood pressure can be changed by many medications which in turn can trigger tinnitus symptoms.
  • The condition of tinnitus is pretty prevalent. Chronic tinnitus is an issue for as many as 20 million people. Some coincidental timing is inevitable when that many people suffer with tinnitus symptoms. Enough people will begin taking medicine around the same time that their unrelated tinnitus begins to act up. It’s understandable that people would erroneously assume that their tinnitus symptoms are being caused by medication due to the coincidental timing.

What Medications Are Linked to Tinnitus

There is a scientifically established connection between tinnitus and a few medicines.

Strong Antibiotics And The Tinnitus Connection

There are a few antibiotics that have ototoxic (ear harming) properties. These powerful antibiotics are normally only used in special situations and are known as aminoglycosides. High doses are known to cause damage to the ears (including creating tinnitus symptoms), so such dosages are usually avoided.

Medication For High Blood Pressure

Diuretics are often prescribed for people who are dealing with hypertension (high blood pressure). Creating diuretics have been known to cause tinnitus-like symptoms, but usually at significantly higher doses than you might typically come across.

Aspirin Can Trigger Ringing in Your Ears

It is possible that the aspirin you used is causing that ringing. But the thing is: It still depends on dosage. Typically, high dosages are the real issue. Tinnitus symptoms normally won’t be produced by normal headache dosages. The good news is, in most instances, when you stop taking the huge dosages of aspirin, the tinnitus symptoms will go away on their own.

Check With Your Doctor

Tinnitus might be able to be caused by several other unusual medicines. And there are also some odd medication mixtures and interactions that could produce tinnitus-like symptoms. So talking to your doctor about any medication side effects is the best plan.

That being said, if you begin to experience ringing or buzzing in your ears, or other tinnitus-like symptoms, get it checked out. Maybe it’s the medication, and maybe it’s not. Often, hearing loss is present when tinnitus symptoms appear, and treatments like hearing aids can help.

Call Today to Set Up an Appointment

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.
Why wait? You don't have to live with hearing loss. Call Us Today